Can flying on a plane cause my ankle to swell?
my left ankle and leg to my knee has been swollen since i got off the airplane coming back from a trip. its been swole for going on 3 daysw now,i am very concerened bc i am 37 yr old female.
It appears that you have swellings in your lower leg. Is this swelling occurring on both legs or is it only on one side? Also, is there pain in your calf or thigh? Are you on any birth control pills? Have you had a prior history of a blood clot or any family history of blood clots? Your new symptoms of lower extremity swelling is very concerning for a deep vein thrombosis. You should see a primary care doctor for further evaluation and above are some of the questions he or she may want ask. It is well known that prolonged sitting on an airplane can sometimes cause a blood clot in your leg, especially if you have risk factors. Risk factors for having a blood clot include females on birth control pills, tobacco user, prolonged bed rest or physical inactivity, recent surgery, and any family or personal history of clotting disorders such as factor V Leiden deficiency, or the presence of Lupus anticoagulant antigens (APS). Physical exam is helpful in diagnosing a blood clot but is not very accurate. In other word, one cannot rule out a blood clot with just a physical exam at the bedside. The patient needs to get a duplex scan of the lower extremity in question in order to be sure. The ultrasonographer will access to see if there is a clot in the vessel and see whether the vessel is compressible to determine if it is old or new clot. If detected, the patient needs to be placed on a blood thinner like coumadin to prevent further propagation of the clot. If it is your first deep vein thrombosis, you may need to be on coumadin for 3-6 months. Please schedule a visit with a primary care doctor soon.
This answer is for general informational purposes only and is not a substitute for professional medical advice.
If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.